Close Chat Prompt Chat With Us
Award-Winning Medical Malpractice Attorneys with Board Certified Physicians CALL US AT 312.346.8700

Nursing home fined for patient’s Coumadin-related injuries, death

When Chicago nursing home patients are prescribed Coumadin or warfarin, their nurses and other caretakers must be especially careful and attentive when administering the drug. Coumadin helps to prevent strokes and other complications from blood clotting problems. However, this drug can also be very harmful when it is not administered correctly.

Not all patients respond to the drug in the same way. Doctors and nurses need to understand that if they do not properly monitor a patient who is taking Coumadin, a patient may be at risk of suffering severe or fatal side effects. Additionally, doctors and nurses need to make sure patients are receiving the correct doses of Coumadin. Too much of the medication may cause patients to suffer massive internal bleeding and bleeding in the brain. When patients do not receive enough of the medication, they may be at risk of suffering clotting strokes and pulmonary embolisms.

Although the potential side effects and dangers of Coumadin are well-known in the medical community by now, patients continue to suffer serious and fatal injuries from the misuse of Coumadinin nursing homes and other medical facilities. One U.S. nursing home was recently fined $100,000 for overmedicating a stroke patient with Coumadin.

The fine against the nursing home, which is located in California, was issued on March 22. The fine was issued after the state Department of Public Health investigated the 2011 death of one of the facility’s patients.

According to reports, a stroke patient had fallen out of his wheelchair, suffering a black eye and bruises in May 2011. Nursing home workers did not transfer the patient to a hospital until the patient’s family demanded workers to do so. When the patient was finally hospitalized four days after his fall, he was diagnosed with a subdural hematoma, low blood pressure, and his organs were failing. The man’s Coumadin levels were also dangerously high. According to reports, the man’s Coumadin levels were nearly 20 times higher than what his levels should have been. The patient died several days after being hospitalized.

The nursing home was fined for the medication error, but the patient’s family may also consider filing a nursing home neglect lawsuit against the facility in order to recover compensation for their loved one’s pain and suffering, and other injury-related expenses.

Source: The Sacramento Bee, “Lincoln nursing home cited, fined for overmedicating patient,” Anita Creamer, March 24, 2013


Share


Looking for more answers?


Get A Copy of Our Book, "Everything You Need to Know about Medical Malpractice in Plain English"

GET YOUR COPY

Explore Topics